CaltechAUTHORS
  A Caltech Library Service

Modular actions and amenable representations

Epstein, Inessa and Tsankov, Todor (2010) Modular actions and amenable representations. Transactions of the American Mathematical Society, 362 (2). pp. 603-621. ISSN 0002-9947. https://resolver.caltech.edu/CaltechAUTHORS:20100202-111929477

[img]
Preview
PDF - Published Version
See Usage Policy.

278Kb

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20100202-111929477

Abstract

Consider a measure-preserving action Γ ↷ (X, μ) of a countable group Γ and a measurable cocycle α: X × Γ → Aut(Y) with countable image, where (X, μ) is a standard Lebesgue space and (Y, ν) is any probability space. We prove that if the Koopman representation associated to the action Γ ↷ X is non-amenable, then there does not exist a countable-to-one Borel homomorphism from the orbit equivalence relation of the skew product action Γ ↷^α X × Y to the orbit equivalence relation of any modular action (i.e., an inverse limit of actions on countable sets or, equivalently, an action on the boundary of a countably-splitting tree), generalizing previous results of Hjorth and Kechris. As an application, for certain groups, we connect antimodularity to mixing conditions. We also show that any countable, non-amenable, residually finite group induces at least three mutually orbit inequivalent free, measure-preserving, ergodic actions as well as two non-Borel bireducible ones.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1090/S0002-9947-09-04525-5DOIUNSPECIFIED
http://www.ams.org/tran/2010-362-02/S0002-9947-09-04525-5/home.htmlPublisherUNSPECIFIED
Additional Information:© 2009 American Mathematical Society. Received by editor(s): March 22, 2007; received by editor(s) in revised form: April 12, 2007; posted: September 14, 2009. The first author’s research was partially supported by NSF grant 443948-HJ-21632. The second author’s research was partially supported by NSF grant and DMS-0455285. The authors would like to thank their respective advisors G. Hjorth and A. S. Kechris for encouragement, support, and valuable discussions on the topic of this paper. The authors are also grateful to the anonymous referee for suggesting a simplified proof of Lemma 5.1.
Funders:
Funding AgencyGrant Number
NSF443948-HJ-21632
NSFDMS-0455285
Subject Keywords:Modular actions; amenable representations; orbit equivalence; Borel reducibility.
Issue or Number:2
Classification Code:Primary 37A20; Secondary 22D10.
Record Number:CaltechAUTHORS:20100202-111929477
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20100202-111929477
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:17371
Collection:CaltechAUTHORS
Deposited By: Jason Perez
Deposited On:10 Feb 2010 23:34
Last Modified:03 Oct 2019 01:27

Repository Staff Only: item control page